Endgames Case Report

Weight loss and nausea in a patient taking digoxin

BMJ 2011; 343 doi: https://doi.org/10.1136/bmj.d4617 (Published 04 August 2011) Cite this as: BMJ 2011;343:d4617
  1. Marie-France Kong, consultant physician and diabetologist,
  2. Ram Kela, specialist registrar in diabetes and endocrinology,
  3. Robert Gregory, consultant physician and diabetologist
  1. 1Department of Diabetes and Endocrinology, University Hospitals of Leicester NHS Trust, Leicester LE5 4PW, UK
  1. Correspondence to: M-F Kong marie-france.kong{at}uhl-tr.nhs.uk

In August 2007, a 76 year old white woman was referred because of a two week history of worsening lethargy with loss of appetite and nausea. She had ischaemic heart disease and hypertension and had had a pacemaker inserted in February 2007 for atrial fibrillation with sinus pauses. She had lost 9.3 kg in the past 10 months. When she visited her family doctor two days before hospital admission her symptoms were initially thought to be caused by digoxin toxicity (digoxin concentration 5 nmol/L, therapeutic range 0.9-2.6), so her digoxin dose had been reduced, but a random blood glucose measurement was raised at 29.3 mmol/L (reference range 3.3-6.0) and she was referred to hospital. She had been diagnosed with type 2 diabetes in February 2006 on an oral glucose tolerance test (0 min blood glucose 5.1 mmol/L, 2 hour value 12.3 mmol/L) and had been controlled using diet alone. Her glycated haemoglobin (HbA1c) value had been 6.4% (4.0-6.1%; 46 mmol/mol, 20-43) in February 2007.

She was thin, weighing 45 kg, with a body mass index of 17. Her breath smelled “fruity.” Her blood pressure was 148/89 mm Hg. Urinalysis showed 3+ glucose and 3+ ketones. Arterial pH was 7.241 (7.35-7.45), bicarbonate 12 mmol/L (22-29), sodium 129 mmol/L (133-146), potassium 4.9 mmol/L (3.5-5.3), urea 29.3 mmol/L (2.5-7.8), creatinine 213 µmol/L (60-120), and blood glucose 59.3 mmol/L (3.3-6.0). Haemoglobin was 145 g/L (115-165), white cell count was 12.1×109/L (4.0-11.0), and platelets were 251×109/L (140-400).

Questions

  • 1 What is the diagnosis?

  • 2 How should this condition be treated?

  • 3 What are the potential complications?

  • 4 What type of diabetes does she have?

Answers

1 What is the diagnosis?

Short answer

Diabetic ketoacidosis (DKA).

Long answer

DKA consists of the biochemical triad of ketonaemia (≥3 mmol/L) or severe ketonuria (more than 2+ on standard urine sticks), hyperglycaemia (blood glucose >11 …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe